Minnesota, 2019Tornado in Minnesota, May 27, 2019
May 27, 2019 · NWS MPX · 2 events in 1 county or zone
An EF-0 tornado occurred in Freeborn County Minnesota on Memorial Day, May 27th, 2019. The tornado touched down and dissipated north of Glenville, Minnesota which is located southeast of Albert Lea.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF-0 tornado occurred in Freeborn County Minnesota on Memorial Day, May 27th, 2019. The tornado touched down and dissipated north of Glenville, Minnesota which is located southeast of Albert Lea. Approximately 100 trees were snapped or damaged, with trees falling on fences at two properties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 5:54 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, May 27, 5:54 AM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
654 AM CDT Mon May 27 2019
.SHORT TERM...(Today through Tuesday)
Issued at 437 AM CDT Mon May 27 2019
Confidence is increasing in a widespread heavy rain event impacting
south central and southeast MN and surrounding areas today. We have
increased QPF amounts quite a bit over the previous forecast and
have issued a flood watch to cover the heightened hydrologic
concerns. Big shifts have happened for Tuesday as well, though that
is the severe threat has shifted south, with a mainly dry day
Tuesday expected as well.
The culprit for the expected heavy rain is the strong MCV that was
generated by a likely derecho that went across Kansas overnight. As
this MCV lifts toward southern MN, it will pull up Pwats in excess
of 1.5" in an environment with very efficient upper divergence with a
favorable coupled jet structure between a more E-W 150 kt jet up by
Lake Superior and a southwesterly jet streak rounding the western
trough and coming out across the Plains. This environment will be
efficient at producing rain. Where the watch exists, there's good
agreement with both the deterministic and hi-res models that there
will be a widespread 2-3 inches of rain, with the CAMs showing
bullseyes of over 4" scattered about this area. This is the type of
scenario where Probability Matched QPF methods usually perform
strongest, so really trended this forecast to a blend of the WPC and
HREF PMM QPF. This put the heaviest rain today near the US-14
corridor west of Mankato, then along MN-60 to the east of Mankato.
We are not looking at copious amounts of instability this far north,
which will limit our potential for seeing excessive rainfall rates
(2+ inches an hour), instead this looks to have a bigger impact on
the large scale hydrology (streams and rivers) across southern MN.
See the hydrology section for more detail on some of the reasoning
into the watch.
As this MCV and it's deformation region to the north of the wave
move off toward the Straights of Mackinac through this evening,
we'll see rain this afternoon gradually taper off from west to east
into the evening, though we did slow the timing of this tapering off
some from the previous forecast. As this wave moves away, we
actually see shortwave ridging move across the area, which looks to
shut off the precipitation locally for all of Tuesday. As a result,
we now have a mainly dry forecast for the day Tuesday. Tuesday still
looks to offer a significant severe threat, just well to our south.
In fact, when looking at sbCAPE forecasts from the various HREF
members to see where they have their warm sectors on Tuesday, you see
they have the warm front near the Iowa border, the Missouri/Iowa
border. Already with the Day 2 outlook, the SPC pushed the slight
risk area from the Day 3 outlook to the south of MN, but wouldn't be
surprised if they push this severe threat even farther south with
the Day 2 update.
.LONG TERM...(Tuesday night through Sunday)
Issued at 437 AM CDT Mon May 27 2019
Precipitation ramps back up Tuesday evening with a deformation zone
setting up across the area as the low occludes. PW values will be
lower compared to today so we're expecting less of a heavy rain
threat with the heaviest amounts generally ranging from 0.5-1"
across southern Minnesota. The bulk of this precipitation is
expected to fall during the overnight hours with rainfall tapering
off through Wednesday morning. This additional rainfall will only
exacerbate any flooding issues we see from the heavy rainfall
expected today, so will have to especially monitor the areas that
are hit hardest today. Guidance this evening has trended slower on
departing, with the upper level low stalling out over the upper
Midwest on Wednesday and eventually dissipating. We could see some
showers from the lingering ascent over the area across southern
Minnesota Wednesday afternoon into Thursday, but precipitation
amounts will be light.
We'll remain on the periphery of the northern jet Thursday through
the weekend, with guidance differing on whether we see predominately
zonal or northwesterly flow aloft. A couple of weak impulses in the
flow could lead to a few precipitation chances, but will stick to
low end (20-40%) chances for now given the spread in the models. The
best chance does appear to come Friday night into Saturday as
models pick up on a more organized shortwave approaching the region.
temperatures will remain fairly seasonable as we enter June, with
highs generally in the low 70s expected.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 654 AM CDT Mon May 27 2019
Timing for precip in TAFs was good, so that didn't change much.
What did change is we backed down on the thunder mention since
instability looks limited this far north, just left some VCTS for
the late morning into the afternoon at MKT/MSP/EAU when the best
forcing arrives, still this looks like mostly rain with a rumble
or two of thunder. Other major change was to improve cigs quite a
bit. Lower cigs have been slow to move north out of IA, so delayed
arrival of MVFR or lower cigs quite a bit. Looks like any IFR cigs
hold off until we see the rain pull out this evening. Cig forecast
tonight lowest at AXN/STC where there are indications that skies
could clear out.
KMSP...Thunder threat has diminished quite a bit and it's
questionable looking at the HRRR lightning threat we even see
thunder at MSP. Chances for IFR cigs really don't look to increase
until the precip is on its way out this evening, though we could
see them get to that level this afternoon as the heaviest rain
moves through.
/OUTLOOK FOR KMSP/
Tue...MVFR. Chc VFR. Wind E 5-10kts.
Wed...Chc MVFR/-SHRA in mrng. Wind NE 5-10 kts.
Thu...VFR. Wind NE 5-10 kts.
&&
.HYDROLOGY...
Issued at 437 AM CDT Mon May 27 2019
As alluded to in the short term discussion, the precipitation event
unfolding this morning is not much of a flashy type of event.
Instead, this should have it's main impacts on rises in local
streams and rivers. Looking at the National Water Model, it's
showing soil saturation values between 75% and 95% over south
central MN, with the values falling off to more 55% to 75% over
toward Red Wing. Soil conditions are the wettest down along the Blue
Earth and Faribault county lines south of Mankato (Cobb and Blue
Earth River Basins). In addition, stream flow anomalies for just
about river basin across the watch area in the water model are
currently running at moderate to high or just plain high when compared
to climatology (4 or 5 on a scale that maxes out at 5). So we really
don't have any storage space built up for this rain. In addition, we
were looking at stream flow forecasts from the National Water Model
at several of the streams it models and they all show the same
thing, some pretty sizable rises are possible today into tonight,
with most of the smaller streams showing peak flows occurring this
evening. Eventually this water will work into the MN and MS rivers
and as it does so, we are looking at what will be our third flood
crest of the year. This would likely not match levels of the main
snow melt flood at the end of March into early April at this point,
but could easily rival the second round of crests we saw toward the
end of April.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ024-026.
MN...Flood Watch through Tuesday morning for MNZ067-069-070-073>078-
082>085-091>093.
&&
SHORT TERM...MPG
LONG TERM...ETA
AVIATION...MPG
HYDROLOGY...MPGHazardous weather outlook, May 27, 3:52 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
452 AM CDT Mon May 27 2019
MNZ051>054-056>070-073>078-082>085-091>093-WIZ014>016-023>028-
281000-
Sherburne-Isanti-Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
452 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Widespread heavy rains are expected to fall from southwest into
east central Minnesota and western Wisconsin today. This will lead
to an increased risk for flooding across these areas.
There is a chance for thunderstorms today outside of central
Minnesota. No severe weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of widespread rainfall is expected across south
central Minnesota Tuesday night into Wednesday. This will continue
to add to the flooding concerns for southern Minnesota.
There is a chance of thunderstorms Saturday. The threat for severe
weather is low at this time.
Area rivers will continue to run high over the next week, with
ongoing flooding expected to continue.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>050-055-281000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Swift-
452 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of widespread rainfall is expected across south
central Minnesota Tuesday night into Wednesday. This will continue
to add to the flooding concerns for southern Minnesota.
There is a chance of thunderstorms Saturday. The threat for severe
weather is low at this time.
Area rivers will continue to run high over the next week, with
ongoing flooding expected to continue.
Area rivers will continue to run high over the next week, with
ongoing flooding expected to continue.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Funnel Cloud, Freeborn
- When
- May 27, 10:51 AM CST
- Where
- Freeborn County, 2 mi ESE of Twin Lakes
- Reported by
- Social Media
- Coordinates
- 43.559, -93.393
A citizen photographed a funnel cloud just west of Interstate 35 and County Road 85 and sent it to a broadcast meteorologist via social media. The photo was time stamped and had a specific location. It was not possible to determine whether the funnel cloud touched the ground, and there were no reports of any damage, so this was documented as a funnel cloud.
Tornado, Freeborn
- When
- May 27, 11:07 AM CST to 11:08 AM CST
- Where
- Freeborn County, 0.95 mi N of Glenville to 1.55 mi N of Glenville
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.584, -93.278
A National Weather Service storm survey indicated that an EF-0 tornado touched down on the northern side of Glenville and tracked north-northwest. It only lasted for about a minute, with a path of less than a mile and a max width of 50 yards. No structural damage was observed, but numerous trees were snapped or uprooted.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816361, 816219.